Alert archive / Massachusetts / Dense Fog Advisories in 2017

Dense Fog Advisory 21, NWS Boston/Norton, MA

September 15, 20178 counties in Massachusetts; Bristol County, Newport County, Washington County, Rhode Island

NWS Boston/Norton, MA issued this dense fog advisory at Sep 15, 2017, 11:08 PM EDT for 8 counties in Massachusetts; Bristol County, Newport County, Washington County, Rhode Island. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2017, 11:08 PM EDT (03:08 UTC)
Expired
Sep 16, 2017, 8:00 AM EDT
In force
9 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Bristol County, RI, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 25 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 3.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS71 KBOX 160308
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Taunton MA
1108 PM EDT Fri Sep 15 2017

MAZ006-007-015-016-019>024-RIZ005>008-161200-
/O.NEW.KBOX.FG.Y.0021.170916T0308Z-170916T1200Z/
Western Essex MA-Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Bristol RI-Washington RI-
Newport RI-Block Island RI-
Including the cities of Lawrence, Gloucester, Boston, Quincy, 
Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, 
Falmouth, Provincetown, Vineyard Haven, Nantucket, Bristol, 
Narragansett, Westerly, Newport, and New Shoreham
1108 PM EDT Fri Sep 15 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...

The National Weather Service in Taunton has issued a Dense Fog
Advisory, which is in effect until 8 AM EDT Saturday.

* Location...Coastal areas of Massachusetts and Rhode Island,
  including Nantucket, Martha's Vineyard and Block Island.

* Visibilities...One quarter mile or less.

* Timing...Areas of dense fog overnight, with conditions improving
  by around 8 AM Saturday.

* Impacts...Motorists should slow down, use low beam headlights,
  and leave plenty of distance between vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile, for at least 3 hours. If
driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
1 follow-up statement
211 
WWUS71 KBOX 161102
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Taunton MA
702 AM EDT Sat Sep 16 2017

MAZ006-007-015-016-RIZ005-161215-
/O.CAN.KBOX.FG.Y.0021.000000T0000Z-170916T1200Z/
Western Essex MA-Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-
Bristol RI-
Including the cities of Lawrence, Gloucester, Boston, Quincy, 
and Bristol
702 AM EDT Sat Sep 16 2017

...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Taunton has cancelled the Dense
Fog Advisory.

Visibility has improved to greater than one half mile. Patchy fog
will continue to dissipate by 9 AM.

$$

MAZ019>024-RIZ006>008-161215-
/O.CON.KBOX.FG.Y.0021.000000T0000Z-170916T1200Z/
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Washington RI-Newport RI-
Block Island RI-
Including the cities of Plymouth, Fall River, New Bedford, 
Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, 
Nantucket, Narragansett, Westerly, Newport, and New Shoreham
702 AM EDT Sat Sep 16 2017

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* Location...South coastal areas of Massachusetts and Rhode 
  Island, including Nantucket, Martha's Vineyard and Block Island.

* Visibilities...One quarter mile or less at times.

* Timing...Areas of dense fog early this morning, with conditions
  improving by around 8 AM today.

* Impacts...Motorists should slow down, use low beam headlights, 
  and leave plenty of distance between vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile, for at least 3 hours. If
driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this dense fog advisory went out at Sep 15, 7:05 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 15, 7:05 PM EDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
705 PM EDT Fri Sep 15 2017

.SYNOPSIS...
The last of the showers should diminish early tonight.
Generally dry and seasonable weather is expected this weekend,
though a few isolated showers can not be ruled out both days.
Hurricane Jose will bring high surf and dangerous rip currents
this weekend into the middle of next week. Wind and rain effects
are possible, especially across Cape Cod and the Islands. But
the full extent of those impacts and their timing remains
dependant on the uncertain storm track. High pressure then
builds over the region with drier and seasonable weather
Thursday and Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

7 pm update...

Low level circulation center associated with remnants of Irma
moving further offshore/NE of southern New England tonight.
A few lingering showers/tstms will dissipate by 10 pm if not
sooner.

High pressure covers much of the Eastern USA and will bring us
fair weather tonight. Dew points observed in the 60s and near 70
this evening will linger through the night, so expect
noticeable humidity overnight along with min temps in that same
range.

The low temp-dewpoint difference will support areas of fog
redeveloping overnight. Already a broad area of fog across
southern Cape Cod and the Islands...with a few reports of 1/2
mile or less. This fog will spread north across some or all of
RI and Southeast Mass overnight. The light wind and low
dewpoint spread will also support fog and low clouds forming
farther north/west as well.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday...

The weak mid level trough lingers with negligible amount of lift. At
the surface, high pressure builds in. We will see decreasing
moisture aloft, but low level moisture lingers. Early morning
stratus/fog should lift and dissipate in the morning. Then after
some clearing diurnal cumulus develop, for a mix of clouds and sun.
Instability is weaker, up to a few hundred J/kg, just enough for a
slight chance pop for showers and an isolated t-storm or two.

Very weak winds at the surface and aloft, so sea breezes are
expected. High temps expected to be mainly in the upper 70s to lower
80s, except low to mid 70s along the Cape/Islands.

Saturday night...

Surface high pressure is in control, keeping conditions dry. Low
level moisture, light winds and clearing skies in the evening could
result in areas of fog, possibly patchy stratus as well. Another
relatively humid night thanks to high surface dewpoints, generally
60 to 65.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Big Picture...

Longwave pattern maintains the upper ridge over the Eastern USA
and trough over the Western USA. Model mass and thermal fields
show this general pattern through next Friday while differing on
details within the pattern especially on Thursday and Friday.

On the shorter scales, the eastern ridge resolves into two
ridges...one over the Atlantic Ocean and the other across the
Gulf of Mexico and Lower Mississippi Valley. Hurricane Jose
moves north between these two ridges, steered on a south to
north track just west of 70 degrees longitude. The 12Z GFS has
slowed compared with the overnight solutions, while the GGEM
remains fastest and 00Z ECMWF slowest. The broader range of
models and ensembles shows a wide range of possible positions by
Tuesday, with the western and eastern extremes about 700 miles
apart.

Forecast confidence is high Sunday, but falls to low by Tuesday
due to uncertainty in the track of Jose. Low to Moderate
confidence Thursday and Friday.

Details...

Sunday...

Surface high pressure over the Maritimes with a light east flow
into Southern New England. Moisture fields show limited
moisture centered around 850 mb but dry above 700 mb. Little in
the way of forced lift. Note that the various models are
generating 0.01 inches of showers during the afternoon along or
south of the Mass Pike. Given the lack of moisture we will
dismiss this for now. So Sunday should be dry with patchy
clouds. Mixed layer reaches 850 mb, where temps of 13-14C would
support max sfc temps in the lower 80s. The light east wind may
buffer temps in Eastern Mass, especially along the shore.

Swell being transmitted north from Hurricane Jose will create
heavy surf and may bring a high risk rip currents along the south
coast, and may require an advisory.

Monday...

Increasing low level moisture with dry air at mid levels. Expect
mixed clouds and sun. There is some concern that a Predecessor
Rain Event may develop. Southern New England will be under the
right entrance region of an upper jet, a favored location for a
PRE to occur. While not a certainty this far out, it will need
to be monitored. Meanwhile, forecasting slight chance pops.

Monday night through Wednesday...

Operational model agree that Jose moves to the 40N/70W benchmark
sometime between Tuesday evening and Wednesday. After that, the
models diverge greatly with the GGEM moving fastest into the
Maritimes, the GFS slower than the GGEM and exiting south of
Nova Scotia, and the ECMWF looping Jose east-south-west-north
and eventually returning to the South Coast.

Among all the models, a broad range of paths that are both west
and east of the operational models. Confidence in the path of
Jose is quite low. Confidence in timing of effects is low.

Best confidence is that the storm will push a surge of water north
against the New England south coast, creating a moderate to
high risk of rip currents and beach erosion Sunday through
Tuesday. Within the concept of low confidence...the best chance
of rain and wind will be over Cape Cod and the Islands.

Thursday-Friday...

Timing of Jose will determine the end of rain and subsquent
clearing.  For now we are maintaining clearing and drier weather
on Thursday, continuing Friday. Seasonable temperatures.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...

Tonight...Moderate confidence. Any leftover showers end this
evening. Diurnal clouds dissipate leaving a period of mostly
clear to partly cloudy skies.

A broad area of fog over the ocean has expanded across southern
Cape Cod and the Islands with cigs below 500 feet and vsbys 1
mile or less in several spots. This fog will spread farther
north and west across RI and Southeast Mass overnight. Other
areas of fog will develop overnight as well across the remainder
of Mass/RI/Northern CT with MVFR/IFR cigs and vsbys.

Saturday/Sat night...Moderate confidence.
MVFR/IFR conditions in low clouds/fog early, then
lifting/dissipating during the morning. Then VFR thru the afternoon.
Low risk for scattered showers and an isolated t-shower during the
afternoon, mainly across the interior.  VFR Sat night with patchy
MVFR/IFR in fog late.

KBOS Terminal...Moderate confidence in TAF. Any lingering
showers dissipate. Light wind and high humidity will support
some fog with vsbys mostly MVFR but potential for a couple of
hours of IFR vsbys late at night. Sea breeze potential for
Saturday starting late morning.

KBDL Terminal...Moderate confidence in TAF. Some fog or low
clouds possible overnight with MVFR vsbys.

Outlook /Sunday through Wednesday/...

Sunday-Monday...High confidence.

VFR. Patchy MVFR/IFR in fog and low clouds each early morning.
Chance of MVFR cigs in widely scattered showers Monday afternoon.
MVFR cigs/vsbys may reach the South Coast Monday night,
depending on the track and speed of Hurricane Jose.

Tuesday-Wednesday... Low confidence.

MVFR with areas of IFR in low clouds/rain/fog. Northeast winds
with potential for 35-40 knot speeds. Poor visibility on Cape
and Islands in rain and fog. Conditions are dependent on the
track and speed of Hurricane Jose.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...

Tonight...High confidence.

Expect winds to remain below 15 kt through the period. Seas 4 ft or
less. Fog/stratus bank lingers nearshore and south of south coastal
RI/MA, including Cape Cod, Martha's Vineyard and Nantucket. Chance
showers/thunderstorms this afternoon/evening.

Then for tonight, visibility will be reduced in areas of fog,
locally dense at times.

Saturday and Saturday night...Moderate confidence.

Winds expected to remain below 15 kt. As Jose moves north,
increasing swell also moves northward. This should result in seas on
the southern outer coastal waters building to 3 to 5 feet late
Saturday. Then seas on the southern outer coastal waters and RI/BI
sounds continue to build during Saturday night.

Outlook /Sunday through Wednesday/...

Seas will build Sunday through Tuesday with heights reaching
15-19 feet on the southern outer waters and 5-10 feet closer to
shore. High seas will linger into Wednesday, but will start to
subside once Hurricane Jose moves off. Much of the high seas are
focused along the South coasts of RI and MA, but then spread to
the east coast of Cape Cod Tuesday.

Light east winds Sunday increase to 10-15 knots Monday,
then 25-35 knots Tuesday and 30-40 knots Wednesday.

Expect marine headlines during much of this period.

Much of this depends on the track of Jose, which has plenty of
time to change over the next several days. Mariners are strongly
urged to monitor the latest forecasts regarding Jose this
weekend into early next week.

&&

.TIDES/COASTAL FLOODING...
Jose's large wind envelope will likely produce very significant seas
with a large swell component moving onshore early to mid next week.
The significant wave action will occur on top of relatively high
astronomical high tides and a building surge. As a result, we
believe there is a high risk of moderate to severe beach erosion
over a prolonged period next week. Multiple high tide cycles of
large swells breaking onshore have us concerned that we could
experience a very serious beach erosion event along portions of both
our south and east facing ocean exposed shorelines next week. In
addition and dependent upon how close Jose gets to our coast, there
is also a risk for minor to moderate coastal flooding along portions
of the coast with probably southeast and east facing
shorelines most at risk.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...WTB/NMB
NEAR TERM...WTB/NMB
SHORT TERM...NMB
LONG TERM...WTB
AVIATION...WTB/NMB
MARINE...WTB/NMB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 15, 4:19 PM EDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
419 PM EDT Fri Sep 15 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-162030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
419 PM EDT Fri Sep 15 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Tropical Cyclone Jose will likely bring high surf and dangerous rip
currents to some ocean-exposed beaches later this weekend into the
middle of next week. There is the potential for significant erosion
along ocean-exposed beaches early to mid next week. There is also a
risk for minor to moderate coastal flooding if Jose passes close
enough to southern New England.

It remains uncertain if Jose will get close enough to southern New
England for any other impacts during the first half of next week.
There is a possibility of tropical storm force winds reaching
portions of Rhode Island and southeast Massachusetts with the Cape
and Islands most at risk. If this should happen, then scattered
power
outages would be possible given full foliage at this time of year.
There could also be pockets of heavy rain.

We need to stress that there remains considerable uncertainty in how
close Jose will get.  People in southern New England are urged to
monitor the latest forecasts through this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ230>237-250-251-254>256-162030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
419 PM EDT Fri Sep 15 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Tropical Cyclone Jose will likely bring high seas and possibly
significant wind to portions of the coastal waters early next week.
It remains uncertain how close Jose will get to Southern New
England. Mariners are urged to monitor the latest forecasts through
this weekend. Now would be a good time to check moorings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Sep 15, 6:11 PM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
611 PM EDT FRI SEP 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLOOD            LAWRENCE                42.70N  71.16W
09/15/2017                   ESSEX              MA   AMATEUR RADIO

            CHICKERING ROAD AT ROUTE 114 FLOODED OUT. CAR STUCK IN
            FLOOD WATERS ON HALSEY STREET

&&

RMT
Local storm report, Sep 15, 6:35 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
635 PM EDT FRI SEP 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLOOD            LAWRENCE                42.70N  71.16W
09/15/2017                   ESSEX              MA   AMATEUR RADIO

            CHICKERING ROAD AT ROUTE 114 FLOODED OUT. CAR STUCK IN
            FLOOD WATERS ON HALSEY STREET

0624 PM     FLOOD            LAWRENCE                42.70N  71.16W
09/15/2017                   ESSEX              MA   AMATEUR RADIO

            GRAFTON STREET FLOODED AND IMPASSABLE. CAR DISABLED IN
            STREET FLOODING AT CULTER AVENUE AND CHICKERING ROAD.

&&

RMT

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 4:31 AM EDTSmall Craft Advisory for Hazardous SeasBOX36 hr
Sep 16, 2:54 PM EDTHigh Surf AdvisoryBOXBristol, Dukes, Nantucket49 hr
Sep 16, 6:54 PM EDTDense Fog AdvisoryBOXBarnstable, Bristol, Dukes, Essex, Nantucket, Norfolk and 2 more13 hr

Nearby

Dense Fog Advisories in Massachusetts, 2017Dense Fog Advisories in Rhode Island, 2017Every dense fog advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.